Arizona, 2012

Wildfire in Arizona, June 27 to 30, 2012

June 27 to 30, 2012 · NWS VEF · 1 event in 1 county or zone

The Black Rock Fire burned a total of 18,300 acres in June and July. The Truxton Canyon RAWS was destroyed on June 28th.

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

The Black Rock Fire burned a total of 18,300 acres in June and July. The Truxton Canyon RAWS was destroyed on June 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 27, 9:04 AM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 27, 9:04 AM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
904 AM PDT WED JUN 27 2012

.SYNOPSIS...LOW PRESSURE SYSTEMS PASSING ACROSS THE PACIFIC
NORTHWEST WILL CONTINUE TO RESULT IN BREEZY TO LOCALLY WINDY
CONDITIONS ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS
EACH DAY THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN A FEW DEGREES
ABOVE NORMAL. OUTSIDE OF A FEW CUMULUS CLOUDS EACH AFTERNOON AND
EVENING OVER MOHAVE COUNTY...A CLEAR SKY IS EXPECTED.
&&

.UPDATE...TEMPS ARE RUNNING AHEAD OF YESTERDAY IN MOST AREAS THIS
MORNING. THE 12Z SOUNDING FROM OUR OFFICE SHOWED ABOUT 3C OF WARMING
IN THE 900-800 MB LAYER. IN ADDITION THE SHORTWAVE SEEN ON WATER
VAPOR APPROACHING NORCAL SHOULD ALSO HELP TO ENHANCE MIXING THIS
AFTERNOON. ALL OF THESE SHOULD HELP TO BUMP UP HIGHS TODAY A FEW
DEGREES OVER YESTERDAY. OVERALL THE CURRENT FORECAST LOOKS GOOD AND
I DO NOT SEE ANY NEED TO MAKE ANY CHANGES AT THIS TIME.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTH-SOUTHWEST WINDS AT 14-18
KTS WITH GUSTS TO AROUND 25 KTS ESPECIALLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. WINDS SHOULD DECREASE TO 8-12 KTS AROUND 03Z
THURSDAY. UNDER A CLEAR SKY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MAINLY SOUTH TO SOUTHWEST WINDS ACROSS THE AREA WITH
WIND SPEEDS GENERALLY 10-20 KTS WITH GUSTS TO AROUND 25 KTS EXCEPT
IN ESMERALDA...CENTRAL NYE AND WESTERN INYO COUNTIES WHERE SUSTAINED
WINDS OF 15-25 KTS WITH GUSTS OF 25-35 KTS ARE EXPECTED BETWEEN
18Z-02Z TODAY. A MAINLY CLEAR SKY IS EXPECTED.
&&

.PREVIOUS DISCUSSION...
ISSUED AT 330 AM PDT WED JUN 27 2012

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...THE PERSISTENT DRY
SOUTHWEST FLOW WILL HOLD OVER THE REGION AS THE SYNOPTIC PATTERN
KEEPS THE FORECAST AREA BETWEEN A MEAN TROUGH ALONG THE WEST COAST
AND A BROAD RIDGE OVER THE CENTRAL AND SOUTHERN STATES. THE MAIN
PROBLEM TODAY WILL AGAIN BE CRITICAL FIRE WEATHER CONDITIONS
PRIMARILY OVER EAST CENTRAL NEVADA WHICH WILL INCLUDE MUCH OF
LINCOLN COUNTY. THE PREVAILING MODERATE SOUTHWEST FLOW AND DEEP
MIXING THIS AFTERNOON WILL COMBINE WITH PERSISTENT SINGLE DIGIT RH
VALUES AND VERY DRY FUELS. THE LATEST WIND FIELDS FROM THE SREF AND
LOCAL HIGH RES MODELS SUPPORT SUSTAINED SOUTH TO SOUTHWEST WINDS OF
20-25 MPH WHICH WOULD LEAD TO GUSTS OVER 35 MPH THIS AFTERNOON
THROUGH EARLY EVENING OVER THE NORTHERN TWO-THIRDS OF LINCOLN
COUNTY. GUSTS OF 20-30 MPH WILL BE COMMON ACROSS MUCH OF THE REST OF
THE FORECAST AREA. WIND SPEEDS MAY BE SIMILAR THURSDAY INTO FRIDAY
THOUGH TRENDING SLIGHTLY LOWER. THE OPERATIONAL MODELS STILL
INDICATE THE WESTERN EDGE OF ARIZONA MOISTURE CLOSE TO MOHAVE COUNTY
TODAY AND THURSDAY THOUGH PROBABLY ONLY ENOUGH FOR OCCASIONAL
CUMULUS CLOUDS. MOISTURE PUSHES FARTHER TO THE EAST AND SOUTHEAST
FRIDAY AS A CLOSED HIGH BECOMES CENTERED ALONG THE ARIZONA NEW
MEXICO BORDER. TEMPERATURES WILL CLIMB A FEW DEGREES TODAY THEN A
DEGREE OR SO MORE THURSDAY AND HOLD THROUGH FRIDAY.
&&

.LONG TERM...SATURDAY THROUGH TUESDAY...THE CWA WILL BE SANDWICHED
BETWEEN HIGH PRESSURE TO THE EAST AND SOUTHEAST AND TROUGHINESS TO
THE WEST AND NORTHWEST. THIS WILL LEAD TO CONTINUED DRY CONDITIONS
ACROSS THE AREA WITH POTENTIALLY GUSTY SOUTHWEST WINDS OVER THE
NORTHERN HALF OF THE CWA. WILL BE KEEPING AN EYE ON A POTENTIAL
EASTERLY WAVE THAT BOTH THE ECMWF AND CANADIAN HAVE PICKED UP ON.
THEY BOTH TRACK THIS FEATURE WEST ACROSS NORTHERN MEXICO AND
EVENTUALLY INTO ARIZONA. THIS LIKELY WILL NOT AFFECT OUR AREA ANY
EARLIER THAN THE MIDDLE OF NEXT WEEK...BUT ITS STILL WORTH WATCHING.
TEMPERATURES ARE FORECAST TO BE SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD.
&&

.FIRE WEATHER...CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY PERSIST
OVER EAST CENTRAL NEVADA TODAY WHICH WILL INCLUDE MUCH OF LINCOLN
COUNTY. THE PREVAILING MODERATE SOUTHWEST FLOW AND DEEP MIXING THIS
AFTERNOON WILL COMBINE WITH PERSISTENT SINGLE DIGIT RH VALUES AND
VERY DRY FUELS. GUSTS OVER 35 MPH THIS AFTERNOON THROUGH EARLY
EVENING LOOK LIKELY OVER THE NORTHERN TWO-THIRDS OF LINCOLN COUNTY.
GUSTS OF 20-30 MPH WILL BE COMMON ACROSS MUCH OF THE REST OF THE
FORECAST AREA. WIND SPEEDS MAY BE SIMILAR THURSDAY INTO FRIDAY
THOUGH TRENDING SLIGHTLY LOWER WHILE A DRY AIR MASS REMAINS IN
PLACE.

A MID/UPPER LEVEL TROUGH IS FORECAST TO MOVE EAST ACROSS THE AREA ON
SUNDAY WHICH MAY RESULT IN AN INCREASE IN WINDS AND COULD RESULT IN
WINDS HIGH ENOUGH TO WARRANT ADDITIONAL FIRE WEATHER HEADLINES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
     EVENING FOR NVZ461.
AZ...NONE.
CA...NONE.
&&

UPDATE...STACHELSKI
PREVIOUS...ADAIR/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 27, 4:25 AM MST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 AM PDT WED JUN 27 2012

NVZ015-280700-
LINCOLN COUNTY-
425 AM PDT WED JUN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

SOUTH TO SOUTHWEST WINDS GUSTING OVER 35 MPH DURING THE AFTERNOON
AND EARLY EVENING WILL PRODUCE ANOTHER DAY OF CRITICAL FIRE
WEATHER CONDITIONS FOR MUCH OF LINCOLN COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY DRY AND BREEZY CONDITIONS WILL KEEP FIRE WEATHER CONDITIONS
NEAR CRITICAL THRESHOLDS THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ519>527-NVZ014-016>022-280700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
425 AM PDT WED JUN 27 2012 /425 AM MST WED JUN 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northwest Deserts

When
June 27, 12:00 PM MST to June 30, 11:59 PM MST
Where
Northwest Deserts forecast zone
Property damage
$22,000
Reported by
County Official

The Black Rock Fire began on June 27th, and continued into July. The Truxton Canyon RAWS was destroyed by the fire on June 28th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382287.